Listen Live

HomeNewsInhalation leading to increased Nelson drug poisonings

Inhalation leading to increased Nelson drug poisonings

Interior Health says June saw a “significant increase” in the number of drug poisonings and deaths in the West Kootenay, particularly Nelson.

Deputy chief medical health officer Dr. Silvina Mema said inhalation is the leading mode of consumption among those suffering overdoses.

“It’s not so much injection,” she said. “People who may be using pipes need to be very aware of the risk.”

Interior Health issued two warnings recently about extremely toxic drugs in the region with high concentrations of fentanyl and benzodiazipines.

- Advertisement -

Despite those warnings, Dr. Mema said they are still seeing a high number of deaths, although she didn’t provide specific figures. Many poisonings have taken place outdoors, she added.

She said Interior Health is still hoping to provide a safe inhalation site in Nelson. A proposal to put one at the Nelson Friendship Outreach Clubhouse on Vernon Street was scrapped after a backlash from neighbours and businesses.

“In the meantime we want to make sure the population is aware of the risk,” she said, adding the warning also applies to tourists, including those who may be coming to the area for music festivals and buying illicit substances.

Dr. Mema urged those using drugs not to do so alone, and to take turns.

“We have seen situations where both people are poisoned at the same time and nobody’s there to call for help,” she said.

She also said drug users should have naloxone kits handy and take advantage of services provided by ANKORS and Interior Health.

- Advertisment -
- Advertisment -
- Advertisement -

Continue Reading